Hyperacusis is the name for intolerance to everyday sounds that causes significant distress and affects a person's day-to-day activities. See your GP if you have severe problems coping with noise or everyday sounds. They can refer you to hospital, to a specialist, for tests if necessary.
Hyperacusis can vary quite a lot, for example:
- some people find loud noises extremely uncomfortable
- some people find certain noises particularly annoying
- some people develop a fear of certain noises
- other people experience pain when hearing ordinary sounds
Hyperacusis affects people of all ages and is quite common in children.
The condition may just be a minor nuisance for some, but for many it can have a major impact on their life.
Symptoms of hyperacusis
Hyperacusis can either start suddenly or develop gradually over time.
When someone with the condition hears noise, they may:
- feel uncomfortable
- cover their ears or try to get away from the noise
- feel angry, tense, distressed, or anxious
- experience pain – hyperacusis can be very painful for some people
Some people become afraid of sound and avoid noisy situations, causing them to become socially isolated. School and work life can also suffer as it can be very difficult to concentrate.
When to get medical help
You should visit your GP if you have a severe sound intolerance. They can examine your ears and refer you to an ear, nose and throat (ENT) consultant or a hearing specialist (audiologist) for tests if necessary.
There are no tests that can definitively diagnose hyperacusis.
You may be asked to fill in a questionnaire about your symptoms and have a hearing test to help find out what level of sound causes a reaction.
Treatments for hyperacusis
There are no specific medicines or operations that can treat hyperacusis. Treating any underlying cause may help resolve the problem.
If there's no clear cause, specialist techniques to help reduce your sensitivity to noise may be recommended.
These therapies are widely available privately, and may be available on the health service for people with severe or persistent hyperacusis.
They should only be carried out by someone specially trained in the correct techniques.
Treatment may involve:
- cognitive behavioural therapy (CBT) – this aims to help you explore and change the way you think about the troublesome noises to reduce distress, change your avoidance behaviour, and help you recover from your hyperacusis symptoms
- counselling and education – to support you and help you learn more about your hyperacusis
- sound therapy (desensitisation) – this aims to help desensitise your hearing over several months, using special noise generators either placed in the room or in your ears (similar to hearing aids)
- lifestyle changes – including learning relaxation techniques, listening to calming music or sounds, not avoiding noisy situations, and not using earplugs or muffs (these may make your ears more sensitive)
Recent research suggests patients often feel CBT, counselling and education are the most effective treatments. Some people also found sound therapy helpful, but it wasn't clear whether it provided any additional benefit.
Causes of hyperacusis
The cause of hyperacusis is unclear. It has been linked with a number of other conditions, although many people with hyperacusis don't have any other obvious problems.
Hyperacusis has been associated with:
- tinnitus – hearing sounds that come from inside your body, rather than from an outside source
- hearing loss – the brain may sometimes compensate for reduced hearing by amplifying signals coming from the ears
- damage to the ear or brain – including from a head injury, ear surgery, exposure to loud noise, earwax removal, glue ear, and persistent ear infections
- Bell's palsy – a type of facial paralysis
- Ménière's disease – a disorder of the inner ear that causes a spinning sensation (vertigo), tinnitus, and hearing loss
- depression and post-traumatic stress disorder (PTSD)
- Addison's disease – a rare disorder of the adrenal glands, which sit near the kidneys and produce important hormones
- disorders affecting the brain – such as Williams' syndrome or autism spectrum disorder
Hyperacusis can also be a side effect of certain medications. If you're taking any medication, check the leaflet it comes with to see if hyperacusis is listed as a possible side effect.
Ask your pharmacist or GP if you need more information about any medication you are taking.
More useful links
The information on this page has been adapted from original content from the NHS website.
For further information see terms and conditions.